Thunderstorm Wind, Porter
- When
- May 20, 11:00 PM CST
- Where
- Porter County, 3 mi S of Hebron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.267, -87.200
Large tree limbs were blown down.
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 5:39 PM CST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 639 PM CDT THU MAY 20 2004 .DISCUSSION FOR AFTERNOON GRIDS... MAJOR CONCERNS FOR THIS FORECAST WILL CENTER ON SEVERE WEATHER CHANCES AND HEAVY RAINFALL POTENTIAL. SYNOPTIC SCALE COLD FRONTAL BOUNDARY AT 19Z EXTENDS FROM NORTHERN LAKE MICHIGAN SOUTHWEST INTO EAST CENTRAL IOWA. AXIS OF SURFACE PRESSURE RISES ON ORDER OF 2-4 MB BEHIND THIS BOUNDARY AND SHOULD CONTINUE TO SEE BOUNDARY SAG SOUTHWARD THIS EVENING AND HIGHLY SHEARED NORTHERN STREAM VORT MAX ACROSS FAR SOUTHERN CANADA CONTINUES TO PUSH EAST. ANOTHER VORT MAX WHICH WILL HAVE TO BE WATCHED THIS EVENING IS CURRENTLY LOCATED ACROSS SOUTHWEST IOWA AND THIS WAVE SHOULD CONTINUE TO LIFT NORTHEAST THIS EVENING INTO NORTHWEST ILLINOIS. PLENTY OF ACCAS NOTED IN VIS IMAGERY ACROSS CENTRAL/EASTERN IOWA EXTENDING INTO NORTHWEST ILLINOIS. RUC SOUNDINGS/SPC MESO ANALYSIS/AND SPECIAL 18Z SOUNDING FROM KDVN INDICATING CAP STRENGTH HAS SIGNIFICANTLY WEAKENED BENEATH MID/UPPER LEVEL ELEVATED MIXED LAYER WITH STRONGER CAP REMAINING IN PLACE IN STRONGER MID LEVEL THERMAL RIDGE ACROSS CENTRAL IL. SB CAPES BETWEEN 4000-5000 J/KG ACROSS CWA WITH PLENTY OF DEEP LAYER SHEAR TO WORK WITH. AS SW IOWA WAVE CONTINUES TO LIFT INTO CWA TONIGHT...EXPECT CONTINUED MID LEVEL COOLING AND INITIATION OF THUNDERSTORMS SOMETIME IN THE 21Z-23Z TIME FRAME. SHEAR AND INSTABILITY SUPPORT SEVERE WEATHER TONIGHT...AND HEAVY RAIN ALSO A CONCERN WITH PWATS POOLING UP TO AROUND 1.75 INCHES AHEAD OF MAIN SYNOPTIC BOUNDARY. WILL CONTINUE FLOOD WATCH THROUGH 17Z FRIDAY GIVEN SEVERAL LOCATIONS ACROSS FAR NE IL AT OR ABOVE FLOOD STAGE FROM PREVIOUS HEAVY RAINS. BOUNDARY WILL DROP INTO SOUTHERN PORTIONS OF CWA LATE THIS EVENING...BUT RUC/MESOETA STILL DEPICTING LOW LEVEL WAA ACROSS CWA NORTH OF SURFACE BOUNDARY. ON FRIDAY LOW LEVEL BAROCLINIC ZONE WILL LIFT NORTHWARD INTO SOUTHERN WISCONSIN PUTTING CWA BACK IN WARM SECTOR. TEMPS SHOULD EASILY WARM INTO MID TO UPPER 80S ACROSS SOUTHERN PORTIONS OF CWA. GIVEN UNSTABLE AIR SOUTH OF THIS BOUNDARY WILL RETAIN CHANCE POPS NORTH OF INTERSTATE 88 INTO THE AFTERNOON AS MID LEVEL RIDGE BUILDS BACK INTO CENTRAL ILLINOIS LIMITING CONVECTIVE CHANCES ACROSS SOUTHERN CWA. FOCUS FOR CONVECTIVE ACTIVITY SHOULD REMAIN NORTH OF CWA DURING THE DAY SATURDAY BUT CONVECTIVE CHANCES BEGIN TO INCREASE AGAIN SATURDAY NIGHT INTO SUNDAY AS STRONGER MID LEVEL WAVE IS PROGGED TO EJECT NORTHEAST OUT OF THE CENTRAL PLAINS. SOME INDICATIONS OF POSSIBLE UPPER JET COUPLING BETWEEN NORTHERN/SOUTHERN STREAMS LATE FRIDAY AS THIS MID LEVEL WAVE APPROACHES. WILL KEEP ESF GOING TO MENTION POSSIBILITY OF HEAVY RAIN THROUGH SUNDAY. WEAK COLD FRONT SHOULD PUSH THROUGH CWA MONDAY MORNING BRINGING END TO RAIN CHANCES BEFORE NEXT LOW LEVEL MOISTURE RETURNS LATE MONDAY INTO TUESDAY WITH NEXT MID LEVEL WAVE. WILL KEEP CHANCE FOR TUESDAY AND KEEP MONDAY DRY UNTIL BETTER CONSISTENCY BECOMES ESTABLISHED. TREND TO THURSDAY LOOKS TO BE FOR COOLER TEMPERATURES AS WESTERN CONUS LONGWAVE TROUGH AMPLIFIES BRINGING COOLER AIR BEHIND YET ANOTHER POSSIBLE SHORT WAVE PASSAGE FOR MID WEEK. WILL ALSO KEEP WED/THU DRY FOR NOW. NDM && .AVIATION... FOR 00Z TAFS...COLD FRONT EXTENDS ACROSS FAR SOUTHERN WI... SOUTHWEST INTO SOUTHERN IA THIS EVENING. THUNDERSTORM ACTIVITY MAINLY ALONG COLD FRONT AND EXPECT BEST TIMING 00Z-03Z RFD AND 01Z-05Z CHICAGO AREA TERMINALS. HAVE REMOVED SHOWERS OVERNIGHT AS EXPECT BEST PUSH OF PRECIP TO BE WITH THE FRONT...THOUGH A STRAY SHOWER CAN/T BE RULED OUT. FRONT WILL CONTINUE MOVING SOUTHEAST AND SHOULD BE SOUTH OF MDW/GYY 04Z-05Z OR SO. SW WINDS AROUND 10KTS SHIFT NW WITH FROPA THEN NE BY MIDNIGHT WITH SPEEDS 10-15KTS. LOW CLOUDS OFF LK MI BEHIND FRONT EXPECTED TO PUSH ACROSS NORTHERN IL OVERNIGHT AND EXPECT IFR CIGS THRU SUNRISE GRADUALLY LIFTING TO MVFR DURING THE MORNING AS WARM FRONT PUSHES NORTH DURING THE DAY. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...FLOOD WATCH ALL IL CWA THROUGH 17Z FRIDAY. IN...FLOOD WATCH ALL IN CWA THROUGH 17Z FRIDAY. LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 1010 PM CDT THU MAY 20 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-211100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 1010 PM CDT THU MAY 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...OVERNIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT ACROSS THE ENTIRE AREA...EXCEPT WINNEBAGO...BOONE...MCHENRY AND LAKE COUNTIES ACROSS NORTHERN ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 2 AM CDT. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 12 PM CDT ON FRIDAY. HEAVY RAINFALL IS POSSIBLE OVERNIGHT AND FRIDAY MORNING. ISOLATED RAINFALL AMOUNTS UP TO 3 INCHES ARE POSSIBLE WHICH MAY CAUSE LOCALIZED FLOODING. A COLD FRONT WILL CONTINUE MOVING SOUTHEAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD AND ALONG OF THIS FRONT AS THEY MOVE SOUTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN FRIDAY THROUGH SUNDAY. THE FRONT IS EXPECTED TO MOVE JUST NORTH OF THE AREA BY FRIDAY EVENING ALLOWING FOR A VERY UNSTABLE AIRMASS TO CONTINUE OVER THE REGION. THE AIRMASS COMBINED WITH A SERIES OF UPPER LEVEL DISTURBANCES WILL ALLOW FOR THE THREAT OF THUNDERSTORM ACTIVITY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED OVERNIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 1010 PM CDT THU MAY 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...OVERNIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. FREQUENT LIGHTNING AND HEAVY RAIN ARE ALSO LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. SOME SEVERE STORMS ARE POSSIBLE ALONG WITH FREQUENT LIGHTNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013- ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039- 210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 909 PM CDT THU MAY 20 2004 ILZ003>006-210300- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 222. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...LAKE...MCHENRY...WINNEBAGO... THIS INCLUDES THE CITIES OF...BELVIDERE...ROCKFORD...WAUKEGAN... WOODSTOCK... SEVERE THUNDERSTORM WATCH 222 WILL BE REPLACED WITH SEVERE THUNDERSTORM WATCH 226 VALID UNTIL 200 AM CDT FOR THE FOLLOWING COUNTIES: IN ILLINOIS: COOK...DE KALB...DU PAGE...FORD...GRUNDY...IROQUOIS...KANE... KANKAKEE...KENDALL...LA SALLE...LEE...LIVINGSTON...OGLE...WILL... THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...DE KALB... DIXON...GIBSON CITY...JOLIET...KANKAKEE...LA SALLE...MORRIS... NAPERVILLE...OREGON...PONTIAC...WATSEKA...YORKVILLE...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
914 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM FLASH FLOOD CHICAGO 41.88N 87.63W
05/20/2004 COOK IL EMERGENCY MNGR
WEST PRATT AVE. IN DOWNTOWN CHICAGO COMPLETELY COVERED
WITH WATER. 6-8 INCHES DEEP.
&&
ASKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
954 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL WHEELING 42.13N 87.92W
05/20/2004 1.00 INCH COOK IL PUBLIC
&&
ASKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
958 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL BUFFALO GROVE 42.17N 87.96W
05/20/2004 0.75 INCH LAKE IL EMERGENCY MNGR
REPORTED AT LAKE COOK RD AND ARLINGTON HGTS.
&&
ASKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1019 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD MAPLE PARK 41.91N 88.59W
05/20/2004 KANE IL AMATEUR RADIO
STREET FLOODING.
0920 PM FLASH FLOOD MAPLE PARK 41.91N 88.59W
05/20/2004 KANE IL AMATEUR RADIO
WINTERS RD. EAST OF COUNTY LINE RD. NORTH SIDE OF MAPLE
PARK. 6 INMCHES OF WATER ACROSS ROADS.
0931 PM FLASH FLOOD MAPLE PARK 41.91N 88.59W
05/20/2004 KANE IL AMATEUR RADIO
NORTH SIDE OF MAPLE PARK. 10 INCHES OF FAST MOVING WATER
MOVING ACROSS ROADS.
0931 PM FLASH FLOOD 3 N ELBURN 41.93N 88.47W
05/20/2004 KANE IL EMERGENCY MNGR
STREET FLOODING AT RT. 64 AND RT. 47.
&&
ASKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1106 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL DWIGHT 41.10N 88.42W
05/20/2004 1.75 INCH LIVINGSTON IL EMERGENCY MNGR
NICKEL TO SMALL GOLFBALL SIZED HAIL.
&&
ASKThe Chicago radar (KLOT), 83 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396848, 5396849.